Immediate cardiac arrest after neostigmine administration

J Pak Med Assoc. 2012 Jun;62(6):609-11.

Abstract

Many drugs used in anaesthesia have some potential fatal consequences; for example complete heart block and Q-Tc interval prolongation. Since the parasympathetic system in children is not fully developed, electrical transmission of the heart is not stable. Neostigmine is used in order to reverse neuromuscular block but it may also lead to prolongation of Q-Tc interval. We present a case of an 18-month-old male patient weighing 12kg subjected to a surgical operation because of congenital glaucoma. In order to reverse neuromuscular block at the end of operation, atropine and neostigmine were injected intravenously. However, cardiac arrest developed immediately after administration.

Publication types

  • Case Reports

MeSH terms

  • Electrocardiography
  • Glaucoma / congenital*
  • Glaucoma / surgery*
  • Heart Arrest / chemically induced*
  • Heart Arrest / therapy
  • Humans
  • Infant
  • Male
  • Neostigmine / adverse effects*
  • Parasympathomimetics / adverse effects*

Substances

  • Parasympathomimetics
  • Neostigmine